Stopping Treatment

Hi I'm Grace.  I haven't been here for a while, but I was diagnosed with Stage 3B epithelial ovarian cancer in September.  I went through surgery and have had 5 chemo sessions.  My side effects have been horrible from day 1 and I haven't had any relief from pain since that day.  I am considering not having my last chemo session.  Has anyone else opted to stop chemo once they've started? Any opinions are welcome! 

Comments

  • Hi Grace,

    Sorry to hear you are having a difficult time with the treatments. There is not doubt the last one or two are the hardest and I think many patients feel just as you do, that they want to give up. I remember when I had 5 of 7 done, my Mom said to me, just two more to go, and I said to her, it may as well be 200, that's how I felt. But I went through with them anyway, mostly because I didn't want to have regret that I didn't give it my all. The chance of recurrence for our disease is very high and I wanted my best shot at slaying the beast once and for all.

    Have you spoken with your care team about your side effects being so intense? They may have a few options available to temper the side effects, there are marvelous drugs available for this, please make sure you ask and are getting anything that could help.      
  • @mazzg
    Grace, I remember you from the fall and what a terrible time you were having with all of your treatments.  You've shown such great resilience managing through to your last one upcoming. Stay the course gal or at least talk to your oncologist about the risks associated with cancelling that last round.  

    i look back on my first-line treatment and like Beamblossom said, and many others would also agree, those last one or two treatments are the worst. You're so tired, you feel battered beyond belief and you just wish you could say stop.  For me there was a bit of a mix up in how many sessions I had had at the end. I had been intended to start with six cycles of two sessions each of the combination of Taxel and Carboplatin.  But when first administered the Taxel, I was allergic and that treatment had to be stopped. Then a week later they tried the Carbo and it was fine. They then substituted Gemcitabine for the Taxel and from there on I got the Carbo and Gem each time. But when we got to the end there was some confusion if I had had all of everything or was missing one dose of Gem, in which case I would have had to have the Gem plus one more Carbo. My oncologist wasn't pressuring me either way being very uninformed in those days I opted to stop. But later realized I had shorted myself one dose of the Gem. 

    Sorry, this is a bit long....but my cancer recurred a year and a half later and even today I can't help think that if I had gone ahead with that extra treatment it might have made a difference.  So really think carefully about stopping.  Lean on your oncologist's expertise for advice. Try to think about it as just one more and you're done and on the way to recovery.  Try to stay the course.  We all understand the desire to just walk away but you've gone this far...you're clearly stronger than you might think you are. 




  • Hello @BeamBlossom and @Fearless - Vol Mod.
    Thank you for your support.  Yes, I remember your kind words all those months ago, @Fearless - Vol Mod.  My first chemo session was horrific, with my having to take a whole lot of Morphine.  They stopped using my IP port after that.  Then the 2nd session was Carboplatin & Taxol.  Oh boy.....my abdominal cramps, aches & pains got worse.  The 3rd session, my whole body was frozen for 2 1/2 weeks, so they switched the Taxol to Taxotere.  So my 5th session left me with a mouth full of ulcers and the inability to swallow without pain.  Abdominal cramps got worse and I couldn't feel my bladder.  My digestive system goes from diarrhea to constipation, nothing close to normal.   I think I've endured every single side-effect known to ovarian cancer treatments. I am going to speak to my oncologist, but I already know her position. I don't trust that 'another medication' will have less side effects that I will have to deal with for 4+ weeks.  I also have to get this IP catheter taken out because I can feel it hurting under my skin and in my abdomen.  All the meds they gave me for pain helped a little bit, but I have been in excruciating pain since September.  I don't think my body can take anymore poison.  I'm also struggling with my Bipolar Disorder now. At the beginning, I could stay positive, but now...it's just not possible anymore.  I have been crying daily for a month and it's getting worse.  I think I have to think of my mental health first at this point.  And, when I look up stats for recurrence, I'm not very positive about my chances of being cancer-free for 5 years.  So thank you both very much for responding to my inquiry, which might seem desperate, but each person is different, right? 
Sign In or Register to comment.